South Dakota, 2008

Hail and Damaging Winds in South Dakota, August 5, 2008

August 5, 2008 · NWS UNR · 21 events in 4 counties and zones

Severe thunderstorms moved from northeastern Wyoming across the northern Black Hills and onto the plains to the east, producing golf ball sized hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$161,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved from northeastern Wyoming across the northern Black Hills and onto the plains to the east, producing golf ball sized hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 12:40 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT TUE AUG 5 2008

.DISCUSSION...WATER VAPOR SHOWS STRONG SHORT WAVE MOVING SEWD ACRS
SRN SASK EARLY THIS AFTN...WHICH IS HELPING DRAW THE MONSOONAL
MOISTURE PLUME NORTHWARD THRU ID/WY. AT THE SFC...BROAD HIGH IS
LOCATED OVER THE NRN PLAINS WITH RETURN FLOW ACRS ERN WY AND FAR WRN
SD. MAIN FCST CONCERN WILL PCPN CHANCES TONIGHT AS UPR WAVE MOVES
THRU THE NRN PLAINS.

THRU TONIGHT...SELY BL FLOW WILL RESULT IN MLCAPES APPROACHING
2000J/KG ACRS FAR SWRN SD AND NERN WY BY LATE THIS AFTN. AS
AFOREMENTIONED SHORT WAVE MOVES INTO ERN MT...LARGE SCALE ASCENT
WILL PROVIDE LIFT NECESSARY FOR TSTMS TO DEVELOP ACRS OUR FAR WRN
ZONES LATE THIS AFTN. AS SELY BL FLOW INCREASES EVEN MORE INTO THE
EVE HOURS...SHEAR WILL BE QUITE SUFFICIENT FOR SUPERCELLS GENERALLY
WEST OF THE BLKHLS. AS SHORT WAVE CONTINUES ITS SEWD MOVEMENT INTO
THE WRN DAKOTAS OVERNIGHT...EXPECT A CLUSTER OF STORMS POSSIBLE
FORMING INTO AN MCS TO MOVE ACRS WRN SD. PRECIPITABLE WATERS
GENERALLY ABOVE 125% OF NORMAL COULD LEAD TO LOCALLY HEAVY RAINS IN
SPOTS.

WED...CONVECTION COULD STILL BE ONGOING IN THE MRNG ACRS SCNTRL SD
BEFORE SHORT WAVE EXITS THE AREA. CDFNT SINKING SWD INTO THE NRN
PLAINS BEHIND THE WAVE WILL ALLOW COOLER AIR TO FILTER IN. BEST
CHANCE FOR STORMS WILL BE ACRS THE SRN HALF OF ZONES WHERE BEST
INSTABILITY LIES...BUT ENTIRE AREA SHOULD DRY OUT WED EVE AS SFC
HIGH SETTLES INTO THE NRN PLAINS.

THU...SFC HIGH WILL SHIFT EWD INTO THE UPR MIDWEST WITH RETURN FLOW
ACRS OUR WRN ZONES...WHERE BEST CHC FOR AFTN/EVE CONVECTION WILL
ALSO PREVAIL.

EXTENDED...AN UPPER LEVEL RIDGE FRIDAY OVER THE EAST SLOPES OF THE
ROCKIES WILL SHIFT INTO THE CENTRAL US FOR THE WEEKEND...AND THEN
FLATTEN EARLY NEXT WEEK. IT HAD LOOKED LIKE THE WEEKEND COULD BE
MAINLY DRY...BUT NOW RMOP/ECMWF/GFS SUGGEST WEAKNESSES ROTATING
THROUGH RIDGE WILL BE ENOUGH TO SUPPORT SMALL CHANCES FOR TSRA EACH
DAY. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION...VFR CONDITIONS LATE THIS AFTERNOON WILL GIVE WAY TO
CONVECTIVE ACTIVITY OVER MT/WY THIS EVENING...WHICH MAY TURN INTO A
COMPLEX TONIGHT AS IT MOVES ACROSS PORTIONS OF THE DAKOTAS.
LOCALIZED MVFR CIGS/VSBYS DUE TO THE STORMS ARE EXPECTED...WITH A
POTENTIAL MVFR SC DECK BEHIND THE OUTFLOW IN SD THAT DEVELOPS AND
MOVES EAST OF THE CWA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/HELGESON
Hazardous weather outlook, Aug 5, 10:48 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE AUG 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1148 AM MDT (1248 PM CDT) TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH NORTHEASTERN WYOMING
LATE THIS AFTERNOON AND EVENING...THEN MOVE ACROSS WESTERN SOUTH
DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BE SEVERE LATE THIS AFTERNOON AND EVENING...PRIMARILY ACROSS
NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...ESPECIALLY AS THE STORMS MOVE ACROSS THE
BLACK HILLS REGION LATER THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING FOR NORTHEAST WYOMING...AND MUCH OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PARTICULARLY OVER FAR SOUTHWEST SOUTH
DAKOTA NEAR THE NEBRASKA BORDER. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH SATURDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 5, 5:03 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 NE ALVA               44.77N 104.32W
08/05/2008  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 5, 5:15 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             12 SE GILLETTE          44.17N 105.33W
08/05/2008  E0.75 INCH       CAMPBELL           WY   PUBLIC

&&

MERICKSO
Local storm report, Aug 5, 5:17 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             7 SSE ROZET             44.18N 105.17W
08/05/2008  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 5, 5:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 W COLONY             44.87N 104.40W
08/05/2008  E1.25 INCH       CROOK              WY   PUBLIC

            HAIL LASTED FROM 530 PM TO 540 PM MDT.

0530 PM     TSTM WND GST     12 W COLONY             44.87N 104.40W
08/05/2008  E65 MPH          CROOK              WY   PUBLIC

            WIND GUSTS ESTIMATED BETWEEN 530 PM AND 540 PM MDT. SOME
            DAMAGE OCCURRED.

&&

BUNKERS
Local storm report, Aug 5, 5:23 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             NNE ALADDIN             44.64N 104.18W
08/05/2008  E1.50 INCH       CROOK              WY   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 5, 5:24 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     NNE ALADDIN             44.64N 104.18W
08/05/2008  E70 MPH          CROOK              WY   TRAINED SPOTTER

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.

Hail, Lawrence

When
August 5, 5:25 PM MST
Where
Lawrence County, 8.72 mi WNW of Spearfish
Measured
1.75 in hail
Reported by
Public
Coordinates
44.529, -104.022

Thunderstorm Wind, Lawrence

When
August 5, 5:25 PM MST
Where
Lawrence County, 8.72 mi WNW of Spearfish
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
44.529, -104.022

Hail, Lawrence

When
August 5, 5:30 PM MST
Where
Lawrence County, 8.07 mi W of Spearfish to 7.15 mi WNW of Spearfish
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
44.518, -104.012

Golf ball sized hail was 12 inches deep on road and accumulated two feet deep in ditches. The combination of hail and strong winds broke windows and siding on a house.

Hail, Lawrence

When
August 5, 5:33 PM MST
Where
Lawrence County, 8.89 mi W of Spearfish
Measured
1.25 in hail
Property damage
$50,000
Reported by
COOP Observer
Coordinates
44.501, -104.030

Wind gusts were measured at 54 mph.

Hail, Lawrence

When
August 5, 5:44 PM MST
Where
Lawrence County, 5 mi W of Spearfish
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.500, -103.951

Thunderstorm Wind, Lawrence

When
August 5, 5:44 PM MST
Where
Lawrence County, 5 mi W of Spearfish
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.500, -103.951

Hail, Lawrence

When
August 5, 5:50 PM MST
Where
Lawrence County, 1.5 mi NNW of Spearfish
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.519, -103.865

Lightning, Meade

When
August 5, 6:25 PM MST
Where
Meade County, 2.46 mi E of Sturgis
Injuries
3 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.419, -103.450

Three people were injured by lightning at the Glencoe Camp Resort ticket booth.

Hail, Lawrence

When
August 5, 6:28 PM MST to 6:35 PM MST
Where
Lawrence County, Lead
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.350, -103.750

A few automobiles were damaged by large hailstones.

Thunderstorm Wind, Meade

When
August 5, 6:30 PM MST
Where
Meade County, 2.47 mi W of Sturgis Muni Arpt
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.417, -103.450

A man was injured when he was struck by a pole holding a large banner at a convenience store east of Sturgis.

Hail, Lawrence

When
August 5, 6:37 PM MST to 6:50 PM MST
Where
Lawrence County, 7.94 mi SE of Lead
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.255, -103.661

Hail, Custer

When
August 5, 7:15 PM MST
Where
Custer County, 22 mi W of Custer
Measured
0.75 in hail
Reported by
Public
Coordinates
43.770, -104.041

Thunderstorm Wind, Meade

When
August 5, 7:19 PM MST
Where
Meade County, (Rca)ellsworth Afb
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
44.150, -103.120

Thunderstorm Wind, Pennington

When
August 5, 7:20 PM MST
Where
Pennington County, 1.43 mi S of Rapid City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.059, -103.223

Thunderstorm Wind, Meade

When
August 5, 7:20 PM MST
Where
Meade County, 2 mi E of Ellsworth Afb
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.150, -103.060

Thunderstorm Wind, Meade

When
August 5, 7:25 PM MST
Where
Meade County, 6.71 mi NNE of Ellsworth Afb
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.235, -103.035

Thunderstorm Wind, Pennington

When
August 5, 7:26 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Custer

When
August 5, 7:45 PM MST
Where
Custer County, 8.23 mi SSW of Jewel Cave Natl Mon
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.628, -103.916

Thunderstorm Wind, Pennington

When
August 5, 7:45 PM MST
Where
Pennington County, New Underwood
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.100, -102.920

Strong winds ripped the roof off a mobile home.

Thunderstorm Wind, Custer

When
August 5, 7:50 PM MST
Where
Custer County, 7 mi SW of Hermosa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.758, -103.279

Thunderstorm Wind, Pennington

When
August 5, 8:30 PM MST
Where
Pennington County, 8.75 mi S of Wall
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.873, -102.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123674, 123675, 123676, 123678, 123679, 123680, 123681, 123683, 123685, 134188, 123688, 123698, 123691, 123689, 123695, 134189, 123697, 123736, 129811, 123700, 123702.